Nicotine poisoning traced to homemade eczema treatment

מתוך medicontext.co.il
NEW YORK (Reuters Health) – A homemade remedy for eczema was behind a case of nicotine poisoning in an 8-year-old boy in Bangladesh, according to UK researchers. They caution that parents need to be educated about the potential dangers of "seemingly innocuous" substances used in some traditional therapies.

The therapy in this case was a topical paste the boy's mother made based on a book published in Bangladesh. Within 30 minutes of having it applied to his skin, the boy began to feel dizzy. Soon after, he developed breathing problems, nausea and vomiting before losing consciousness.

Only after the boy had been hospitalized and successfully treated did doctors discover that the paste his mother used for his eczema contained a ground mixture of tobacco, lime and freeze-dried coffee.

High levels of nicotine and cotinine, the major metabolic product of nicotine, were found in the boy's blood and urine, according to the case report in the December issue of Archives of Disease in Childhood.

This is the first case of nicotine poisoning linked to the skin application of a traditional remedy, according to Dr. Patrick Davies, of Luton and Dunstable Hospital, and his colleagues.

The authors note that nicotine poisoning in children has been traced to the consumption of tobacco products–such as cigarette butts and nicotine-replacement gum. Accidental application of nicotine patches has also been implicated.

As for the eczema remedy in this case, it is unclear how widely it is used, Dr. Davies told Reuters Health. And while the case offers a cautionary tale about homespun cures, he noted that it can be applied more broadly to the "natural" and "herbal" medicines sold throughout the world.

"As a practicing doctor, I often come across patients who believe that natural products…must be good, and that chemical products which come from laboratories must be bad," Dr. Davies said.

But, he pointed out, products dubbed "natural" also contain numerous chemicals–"some of which may help, and some of which may harm."

Dr. Davies noted that any chemical, whether from a plant or man-made, can cause adverse side effects if used improperly.

0 תגובות

השאירו תגובה

רוצה להצטרף לדיון?
תרגישו חופשי לתרום!

כתיבת תגובה

מידע נוסף לעיונך

כתבות בנושאים דומים